To determine the relation of carnitine and insulin levels to weight gain during valproate therapy of epilepsy in children, twenty patients were randomly assigned to receive either carnitine or placebo supplementation, in a study at Hacettepe University, Ankara, Turkey. The mean age was 8.3 and 9.4 years in the two groups. Seizures were completely controlled. Weight gain occurred in both groups after a 3 month period of observation. Weight gain did not correlate with carnitine levels. Mean insulin levels and insulin/glucose ratios were increased during valproate therapy. Weight gain might be related to the decrease in glucose levels and consequent appetite stimulation. 
COMMENT. Weight gain associated with valproate therapy for epilepsy is not related to carnitine deficiency. It may be caused by appetite stimulation, secondary to higher insulin and lower blood glucose levels. VPA may decrease glucose levels by inhibiting gluconeogenesis, and by other possible mechanisms.